Alert archive / Washington / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Seattle, WA

February 24, 2021

NWS Seattle, WA issued this winter storm watch at Feb 24, 2021, 3:34 AM PST. It took effect at Feb 24, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 24, 2021, 3:34 AM PST (11:34 UTC)
In effect from
Feb 24, 2021, 10:00 PM PST
Expired
Feb 24, 2021, 2:48 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

265 
WWUS46 KSEW 241134
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
334 AM PST Wed Feb 24 2021

WAZ513-241945-
/O.NEW.KSEW.WW.Y.0019.210225T0600Z-210226T1800Z/
Olympics-
including Hurricane Ridge
334 AM PST Wed Feb 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY ABOVE 2000 FEET...

* WHAT...Snow expected above 2000 feet. Total snow accumulations
  of 8 to 21 inches possible. Winds gusting as high as 40 mph.

* WHERE...Olympic mountains and valleys, including Hurricane Ridge.

* WHEN...From 10 PM this evening to 10 AM PST Friday.

* IMPACTS...Travel could be very difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ567>569-241945-
/O.NEW.KSEW.WS.A.0005.210225T0600Z-210227T0600Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, 
and Longmire
334 AM PST Wed Feb 24 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING ABOVE 2000 FEET...

* WHAT...Heavy snow possible above 2000 feet. Total snow
  accumulations of 18 to 30 inches possible at the passes. Winds 
  could gust as high as 40 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit
  Counties, including Mount Baker Ski Area, Cascade mountains and
  valleys of Snohomish and King Counties, including Stevens Pass
  and Snoqualmie Pass, and Cascade mountains and valleys of Pierce
  and Lewis Counties, including the Crystal Mountain Ski Area, as
  well as Paradise on Mount Rainier.

* WHEN...From this evening through Friday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/seattle
2 follow-up statements
325 
WWUS46 KSEW 241948
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
1148 AM PST Wed Feb 24 2021

WAZ513-250000-
/O.CON.KSEW.WW.Y.0019.210225T0600Z-210226T1800Z/
Olympics-
including Hurricane Ridge
1148 AM PST Wed Feb 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST FRIDAY ABOVE 2000 FEET...

* WHAT...Snow expected above 2000 feet. Total snow accumulations 
  of 8 to 21 inches possible. Winds gusting as high as 40 mph.

* WHERE...Olympic mountains and valleys, including Hurricane 
  Ridge.

* WHEN...From 10 PM this evening to 10 AM PST Friday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ567>569-250000-
/O.CON.KSEW.WS.A.0005.210225T0600Z-210227T0600Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, 
and Longmire
1148 AM PST Wed Feb 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM 10 PM PST THIS
EVENING THROUGH FRIDAY EVENING ABOVE 2000 FEET...

* WHAT...Heavy snow possible above 2000 feet. Total snow 
  accumulations of 18 to 30 inches possible at the passes. Winds 
  could gust as high as 40 mph.

* WHERE...Cascade mountains and valleys of Whatcom and Skagit 
  Counties, including Mount Baker Ski Area, Cascade mountains 
  and valleys of Snohomish and King Counties, including Stevens 
  Pass and Snoqualmie Pass, and Cascade mountains and valleys of 
  Pierce and Lewis Counties, including the Crystal Mountain Ski 
  Area, as well as Paradise on Mount Rainier.

* WHEN...From this evening through Friday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

www.weather.gov/seattle
433 
WWUS46 KSEW 242248
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
248 PM PST Wed Feb 24 2021

WAZ567>569-251200-
/O.UPG.KSEW.WS.A.0005.210225T0600Z-210227T0600Z/
/O.NEW.KSEW.WS.W.0011.210225T1000Z-210227T0600Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
including Concrete, Hamilton, Lyman, Maple Falls, Deming, 
Newhalem, Darrington, Baring, Stevens Pass, Skykomish, 
Snoqualmie Pass, Morton, Ashford, Packwood, Randle, Paradise, 
and Longmire
248 PM PST Wed Feb 24 2021

...WINTER STORM WARNING IN EFFECT FROM 2 AM THURSDAY TO 10 PM PST
FRIDAY ABOVE 2000 FEET...

* WHAT...Heavy snow expected above 2000 feet. Windy conditions
  with reduced visibility in blowing snow at times. Total snow
  accumulations of 1 to 3 feet in the passes.
  

* WHERE...Cascade mountains including the Mount Baker Ski Area,
  Stevens and Snoqualmie Pass, and Mount Rainier National Park.

* WHEN...From 2 AM Thursday to 10 PM PST Friday.

* IMPACTS...Travel could be very difficult at times. 

* ADDITIONAL DETAILS...Expect winter driving conditions across the
  passes with delays possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

WAZ513-251200-
/O.CON.KSEW.WW.Y.0019.210225T0600Z-210226T1800Z/
Olympics-
including Hurricane Ridge
248 PM PST Wed Feb 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST FRIDAY ABOVE 2000 FEET...

* WHAT...Snow expected above 2000 feet. Total snow accumulations
  of 8 to 20 inches possible with windy conditions at times with
  reduced visibility in blowing snow. 

* WHERE...Olympic mountains and valleys, including Hurricane 
  Ridge.

* WHEN...From 10 PM this evening to 10 AM PST Friday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions in Washington state, call 5 1 1.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Feb 23, 9:19 PM PST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 23, 9:19 PM PST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
919 PM PST Tue Feb 23 2021

.SYNOPSIS...Convective showers and possible thunderstorms are
still in the forecast for this afternoon. Following a drier day on
Wednesday, another round of weather systems will impact the area
through the end of the week for more mountain snow and lowland
rain. Confidence has increased regarding the prospects for a dry
weekend.

&&

.UPDATE...Update to PoPs/Wx forecast through the night to reflect
the ongoing convergence zones that continue to produce a mix of
rain, snow, graupel, and small hail. Light snow may continue to
fall at the lowest elevations with these zones, with additional
light accumulations in the higher hills and into the Cascades.
Previous short and long term sections follow below. Cullen

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...Convective showers have
begun to set up within the convergence zone this afternoon. Small
hail and brief heavy rain showers have been reported so far.
Conditions are still favorable for isolated thunderstorms in
eastern Puget Sound and in the Cascade foothills this afternoon.
As the convergence zone continues into this evening, heavy rain
and a rain/snow mix is possible in the higher terrain of Puget
Sound, which may amount to a light dusting of snow in these areas.
Convective activity and thunder potential will be highly
diurnally driven through the rest of the afternoon and should die
down after sunset.

An upper level ridge will move overhead on Wednesday, drying
things out through the day with partly cloudy skies. Highs will
be in the upper 40s across western Washington. The next weather
system will approach the area late Wednesday night for more
lowland rain and additional mountain snow in the Cascades. The
Cascade Passes, particularly Stevens and Snoqualmie Pass could
receive an additional 18 to 24 inches. If you have travel planned
over the passes during this time frame, you will want to monitor
the forecast and be checking with WSDOT for the latest road
conditions. At this point, no winter weather products have been
issued for the system arriving late Wednesday through Thursday,
but may be issued in the next forecast package. Lowland rain
totals look to be between 0.25 and 0.50 inches.

Wet weather in the lowlands and additional mountain snow looks to
continue into Friday under the influence of an upper level
trough. As it shifts east, an upper level ridge takes over for the
weekend.

.LONG TERM /SATURDAY THROUGH TUESDAY/...An upper level ridge is
likely to remain in place for the weekend, limiting additional
precipitation. Highs over the weekend are expected to be in the
upper 40s to low 50s under partly cloudy skies.

By Monday afternoon, the ridge seems to break down to allow for
another trough to dive down from the north. At this point in the
models, there is considerable uncertainty and disagreement over
the track of the potential low pressure system. Stay tuned for
forecast updates through the weekend.

Kristell

&&

.AVIATION...Two convergence zones continue to produce RA across
Puget Sound this evening, with pockets of GR and -SNRA mixed in at
times. Under this activity, expect brief reductions in vsby to 3
to 6 SM at times. Radar trends suggest this activity is starting
to gradually weaken. Expecting it to linger through 08-09z before
tapering off. Otherwise, MVFR CIGS to persist through the
remainder of the overnight hours with clouds gradually lifting and
scattering Wednesday morning - afternoon. Prevailing winds
becoming southerly in the morning, generally AOB 10kts.

KSEA...Convergence zone continues to produce -RA at the terminal at
this hour. A second convergence zone continues to sag southward into
King County at this hour, with pockets of -SHSNRA mixed in. While
this may make it to the terminal in the next hour, not expecting
snow accumulations at this time. Vsby will likely be briefly reduced
to 3 to 5 SM in the event of -SHSNRA. Otherwise, expect
precipitation to gradually wane with dry conditions expected to
resume between 08 and 09Z tonight. MVFR CIGs will prevail overnight,
lifting and scattering Wednesday morning - afternoon. Another system
approaching beyond the end of the period will see cause increasing
mid to upper level clouds late in the period.

Pullin

&&

.MARINE....Strong onshore flow has begun to ease this evening,
with no updates to the existing headlines tonight. Current
warnings and advisories will expire for the inland water zones at
10 pm, though small craft advisories continue for the coastal
waters and the west entrance of the Strait due to seas remaining
above 10 feet. Expect these ease to remain 10-15 feet through
early Wednesday, but then subside late Wednesday. Another larger
west swell arrives Thursday.

&&

.HYDROLOGY...The lowest reaches of the Chehalis River will
continue to rise through early Wednesday. Will keep the flood
watch for Grays Harbor County, as the crest at Porter may be very
close to flood stage. Additional precipitation arrived Wednesday
night into Thursday, but with modest amounts and relatively low
snow levels, no additional river flooding is expected at this
time.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until 4 AM PST Wednesday for Cascades of
     Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties.

     Winter Storm Warning until 10 PM PST this evening for Cascades
     of Whatcom and Skagit Counties.

     Flood Watch through late Wednesday night for Southwest Interior.

     Flood Watch through Thursday afternoon for Central Coast-Lower
     Chehalis Valley Area-Olympics.

PZ...Small Craft Advisory until 4 PM PST Wednesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar.

     Gale Warning until 10 PM PST this evening for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 10 PM PST this evening for Admiralty
     Inlet-Northern Inland Waters Including The San Juan Islands-
     Puget Sound and Hood Canal.

     Small Craft Advisory until 10 AM PST Wednesday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

In the hours before

Local storm report, Feb 23, 10:03 PM PST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1003 PM PST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             3 S BLACK DIAMOND       47.27N 122.01W
02/23/2021  M1.5 INCH        KING               WA   TRAINED SPOTTER

0845 PM     SNOW             6.0 NNE ENUMCLAW        47.28N 121.94W
02/23/2021  M2.0 INCH        KING               WA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 10:09 PM PSTWinter Weather AdvisorySEW3 hr
Feb 24, 3:34 AM PSTWinter Weather AdvisorySEW48 hr
Feb 24, 4:08 AM PSTGale WatchSEW10 hr
Feb 24, 4:08 AM PSTSmall Craft AdvisorySEW8 days
Feb 24, 8:22 AM PSTWind AdvisorySEWSan Juan32 hr
Feb 24, 2:21 PM PSTGale WarningSEW61 hr
Feb 24, 2:48 PM PSTWinter Storm WarningSEW58 hr
Feb 24, 3:12 PM PSTHigh Wind WatchSEW12 hr

Nearby

Winter Storm Watches in Washington, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.